Q and A

Question

How can I increase my CD4 count without ARVs?

I have just found out that I was HIV positive in March, last year. My CD4 count was 270.

I did another test and it was 284 and my doctor said I must start treatment.

I just want to know what I must do to increase my CD4 count without taking treatment.

Answer

Hi, how are you doing?

The only way to increase your CD4 is to use HIV treatment (ART).

Your doctor is giving you good information and advice.

Nothing else, including multivitamins, supplements or herbal remedies can increase your CD4 count.

Even though some companies advertise this, these are scams. There is no such thing as an “immune booster” and no “immune booster” will help your CD4 count or help with HIV.

Why do you want to delay ART or look at other options? HIV meds are really effective – this is what they were designed for.

ART stops HIV from replicating.  The main aim is to reduce your viral load to an undetectable level (less than 50 copies/mL). As your viral load goes down, your immune system start to repair itself.  This means that your CD4 count will slowly go up to higher levels again.

Currently South Africa recommendation starting treatment when the CD4 count is below 500 cells/mm3. This may change in the future and treatment might be recommended at any CD4 count. (Note: South African later changed to recommends treatment at any CD4 count).

Here is a link to more information about starting treatment.  Please take your time reading it and if you have any further questions do write back to me.

Are you receiving any support from other people? Getting support from your local support group or a counsellor can help you to come to terms living with HIV. Also you will be able to gain and share experiences with others who are in the similar situation as you, rather than having to deal with it in isolation.

This answer was updated in January 2016 from a question first posted on 2 March 2012.

659 comments

  1. Lisa Thorley
  2. Mimmy

    Hi m hiv positive n I have been taking my med since from last year October so now i don’t gain weight,it is fine to use sonplus pills for gaining weight

  3. Roy Trevelion

    Hi Angel,
    Are you taking HIV meds? It’s important to talk to your doctor about your weight loss and stomach pains.

  4. Angel

    Hi m hiv positive m loosing weight and my stomach is paining

  5. Roy Trevelion

    Hi Archibald,
    You should see your doctor about this and ask for treatment.

  6. Archibald

    Hi i am hiv positive and i have developed piles what might be the cure for the piles

  7. Lisa Thorley

    Hi Douglas,

    No a back pain won’t affect your CD4 count.

  8. Douglas

    Hi
    I have a back pain, will it affect my CD4 count

  9. Roy Trevelion

    Hi Anele,
    The main side effects of Atenef are listed here. They are mainly about sleep disturbance, rash or liver problems.
    But if you have problems with your lungs it’s important that you see the doctor very soon. Having a low CD4 count can mean that you are at increased risk of lung infection.

Comment

Your email address will not be published. Required fields are marked *